Thunderstorm Wind, Washington
- When
- August 15, 1:50 PM EST
- Where
- Washington County, Fall Branch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.420, -82.620
A few trees were reported down.
Thunderstorms became severe during the early to mid afternoon hours across Northeast |Tennessee and Southwest Virginia in association with a surface trough drifting north into the Central Appalachians. No hail was reported in the tropical environment however, several trees were downed during the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Thunderstorms became severe during the early to mid afternoon hours across Northeast |Tennessee and Southwest Virginia in association with a surface trough drifting north into the Central Appalachians. No hail was reported in the tropical environment however, several trees were downed during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 12:22 PM EST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 122 PM EDT MON AUG 15 2016 .AVIATION... Scattered showers and thunderstorms will continue through the afternoon into the evening hours across East Tennessee into Southwest Virginia. Have TEMPO groups for when best chances of storms over terminals are. If a terminal gets a decent downpour of rain we could see fog overnight. Another round of precipitation is expected tomorrow, but will leave out of the TAFs for now until confidence is higher on location and timing of storms. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && ABM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 413 AM EDT MON AUG 15 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-160815- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 413 AM EDT MON AUG 15 2016 /313 AM CDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. HEAVY DOWNPOURS WITH LOCALIZED FLOODING IS POSSIBLE IN ANY OF THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT MON AUG 15 2016
TNZ015>018-044-046-047-VAZ001-005-008-151930-
WASHINGTON TN-JOHNSON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-HANCOCK TN-WASHINGTON VA-SCOTT VA-LEE VA-
242 PM EDT MON AUG 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...NORTHERN
CARTER...SULLIVAN...NORTHEASTERN HAWKINS...CENTRAL JOHNSON...
NORTHEASTERN HANCOCK...SOUTHEASTERN LEE...SCOTT...AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 330 PM EDT...
AT 241 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JONESVILLE TO JONESBOROUGH. MOVEMENT WAS
EAST AT 40 MPH.
SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
MOUNTAIN CITY...GATE CITY...JONESVILLE...JONESBOROUGH...
SURGOINSVILLE...WEBER CITY...COLONIAL HEIGHTS...OAK GROVE...
SPURGEON...GRAY...PINE CREST...CENTRAL...WALNUT HILL...
MIDWAY AND CHURCH HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3641 8174 3636 8172 3625 8246 3634 8264
3642 8263 3640 8274 3665 8323 3685 8253
3676 8235 3671 8233 3673 8230 3643 8172
TIME...MOT...LOC 1841Z 254DEG 35KT 3663 8310 3631 8248The Knoxville radar (KMRX), 75 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
A few trees were reported down.
A roof was blown off a barn on Hog Hollow Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643214, 643215, 643216.